New York, 2017

Rip Current in New York, July 30, 2017

July 30, 2017 · NWS OKX · 1 event in 1 county or zone

An unusually strong low pressure system tracking to the south and east of Long Island Saturday July 29th to Sunday July 30th, created an east to west sweep of 3 to 5 foot surf across Eastern Long Island beaches on Sunday July 30th. This resulted in moderate to strong long shore currents and localized rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An unusually strong low pressure system tracking to the south and east of Long Island Saturday July 29th to Sunday July 30th, created an east to west sweep of 3 to 5 foot surf across Eastern Long Island beaches on Sunday July 30th. This resulted in moderate to strong long shore currents and localized rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 30, 3:00 PM EST, 2 hours earlier.

Area forecast discussion, Jul 30, 3:00 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service New York NY
400 PM EDT Sun Jul 30 2017

.SYNOPSIS...
High pressure building over the area tonight will slide just
off the coast on Monday as a weak low pressure trough develops
inland. Another high will slide across during mid week, and
eventually give way to a cold front next weekend. This front
will move through by the latter portion of the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Cu mainly over and just south of the higher elevations of
southern CT should dissipate this evening, with mostly clear
skies. With temps remaining mostly over late afternoon dewpoints
do not expect much in the way of fog except in the interior
river valleys. Lows will be in the 60s in NYC metro and along
most of the coast, with 50s across eastern Long Island and
inland sections.

A high rip current risk continues at the ocean beaches into this
evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Surface high pressure will shift just off the coast, with a
light S-SW flow developing. An upper trough sliding across
could spark a late day shower or tstm well inland NW of NYC at
first, with any activity drifting toward NYC metro early in the
evening per 12Z NAM and SUNY SBU NAM-WRF. Forcing is
disjointed, with an H5 vort max sliding across early, but with
an H3 trough and associated weak divergence aloft hanging back
into the evening, so have not forecast any higher than isold
coverage.

It should quite warm, with most areas reaching the mid/upper
80s, and depending on the timing of late day sea breeze arrival,
some spots in NE NJ could touch 90.

As sfc dewpoints increase should see more in the way of patchy
fog Mon night in the valleys NW of NYC. Lows will be in the 60s
to lower 70s.

A moderate rip current risk is forecast for the ocean beaches
for Monday.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Weak upper flow remains in place across the area Tuesday through
Wednesday, with weak shortwaves tracking slowly west to east.

Then, analysis of latest ECMWF and GFS shows shortwave moving out of
central Canada Thursday, closing off as it pivots northeastward,
becoming a large closed low over Ontario/Quebec Province Friday
through the weekend. Deep SW flow as this trough amplifies remains
in place during this timeframe. With regard to surface features,
weak high pressure passes east Tuesday through Thursday as weak sfc
troughs develop each day across the area. Still expect diurnally
driven isolated/sct showers/thunderstorms each day, mainly located
across interior zones during the afternoon/evening.

By Friday and Saturday, cold front begins to encroach on the area
from the west ahead of deepening trough. Warm front passes Friday,
and the cold front will make slow progress east, possibly passing
late Saturday or early Sunday. As such, perhaps the best chance for
showers/thunderstorms (highest coverage) will be during the Friday
and Saturday time frame, with dry conditions returning Sunday.

Warm, slightly above normal temperatures Tuesday and Wednesday will
fall back closer to seasonal norms late in the week and into next
weekend. This due to more clouds, and eventual lowering of heights.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR through the TAF period with high pressure will be in control.

Sea breeze will continue developing along coastal terminals this
afternoon. Winds will go light this evening around 5 kt at city
terminals and variable or even calm elsewhere. Light flow around 5
kt expected on Monday morning.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday...VFR.
.Tuesday-Wednesday...VFR. Slight chance of a shower or thunderstorm
NW of NYC each afternoon.
.Thursday-Friday...Mainly VFR. Chance of a shower or
thunderstorm.

&&

.MARINE...
Quiet with high pressure in control through the period.

&&

.HYDROLOGY...
No significant hydrologic impacts expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...PW
AVIATION...DS
MARINE...Goodman/PW
HYDROLOGY...Goodman/PW
Hazardous weather outlook, Jul 30, 2:18 AM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
318 AM EDT Sun Jul 30 2017

NYZ075-080-081-178-179-311000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
318 AM EDT Sun Jul 30 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-311000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
318 AM EDT Sun Jul 30 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-311000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
318 AM EDT Sun Jul 30 2017

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
July 30, 5:00 PM EST to 6:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The body of a missing swimmer was found by park rangers and the US Coast Guard in the area of Smith Point Park. According to Suffolk County officials, the teenager and his girlfriend were swimming on Sunday after lifeguards went home for the evening, and the man became caught in a rip current. The girlfriend was rescued from the water but the teenager was not found until the next morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2017-07-3019MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717739.